Pennsylvania, 2003

Flooding in Pennsylvania, March 20 to 21, 2003

March 20 to 21, 2003 · NWS PHI · 2 events in 2 counties and zones

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across southeast Pennsylvania. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across southeast Pennsylvania. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month. The combination produced minor river flooding along the Chester Creek (Delaware County) and the Brandywine Creek (Chester County) on the 20th and 21st. Chester Creek in Chester was above its 8 foot flood stage from 1018 p.m. EST through 1105 p.m. EST on the 20th. It crested at 8.06 feet at 1045 p.m. EST. The East Branch of the Brandywine Creek in Downingtown was above its 7 foot flood stage from 1126 p.m. EST on the 20th through 1238 a.m. EST on the 21st. It crested at 7.02 feet at 1145 p.m. EST on the 20th. Storm totals included 2.70 in Springfield Township (Delaware County), 2.19 inches in Chadds Ford (Delaware County), 1.72 inches in West Chester (Chester County), 1.70 inches in Honey Brook (Chester County), 1.68 inches in Glenmoore (Chester County) and 1.41 inches at the Philadelphia International Airport. The low pressure system moved from Oklahoma the morning of the 19th, to Missouri the morning of the 20th and into the Great Lakes the morning of the 21st. Its associated warm front moved from the Gulf Coast States the morning of the 20th into New Jersey and Pennsylvania the morning of the 21st. The heavy rain preceded this feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 20, 7:50 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 7:50 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EST THU MAR 20 2003

WL UPDATE THE ZONES TO ACCOUNT FOR RAIN ENDING FM THE SW...OR AT
LEAST BACKING DOWN TO SCT SHWRS SRN ZONES. WL END THE FLD WATCH FOR
THE SRN ZONES...AND KEEP IT GOING FOR AWHILE LONGER IN THE CNTRL AND
NRN ZONES. WL MAKE SOME TEMP CHGS...RAISING TEMPS WITH THE WRMFNTL
PASSAGE...AND ALSO ADJ THE WIND DIRECTIONS A BIT.

PREV AFD/S BLO...

***************************************************************

WE/RE GOING TO UPDATE THE MARINE TO PUT SCA IN THE WHOLE DE BAY.
SHIP JOHN SHOAL NOW CLEARLY IN SCA CRIT.

TFG

PREV AFD*****************************************************

RAIN...HEAVY AT TIMES...AND PSBL CONVECTION WILL OCCUR OVER
THE FA UNTIL AROUND MIDNIGHT. EXPECT PCPN TO END BY 1 OR 2 AM.
FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT.

WILL LEAVE COASTAL FLOOD WARNING UP THROUGH THIS EVENINGS HIGH
TIDE CYCLE. EXPECT MINOR FLOODING ALONG THE NJ OCEANFRONT...WITH
AREAS OF MODERATE ON THE BACK BAYS.

NEXT PROBLEM WILL BE FRI AFTN AND EVNG AHEAD OF THE FRONTAL
SYSTEM MOVING IN FROM THE WEST. TSTMS ARE EXPECTED TO DEVELOP.
SOME MAY APPROACH SEVERE...ESPECIALLY SRN PORTIONS.

ONCE FRONT MOVES ACROSS...PCPN WILL END BY MIDNIGHT AND SKIES
WILL BEGIN TO CLEAR. SATURDAY WILL SEE SUNNY TO PARTLY SUNNY
SKIES WITH RELATIVELY MILD TEMPS.

.PHI...
DE...FLOOD WATCH THROUGH TONIGHT FOR ZONES DEZ001.

MD...FLOOD WATCH THROUGH TONIGHT FOR ZONES MDZ008.

NJ...COASTAL FLOOD WARNING THROUGH THIS EVENING FOR ZONES
NJZ012>014...NJZ020...NJZ022>027.

FLOOD WATCH THROUGH TONIGHT FOR ZONES
NJZ001-007>010-012>013-015>020-026-027.

PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PAZ054>055...
PAZ060>062...PAZ067>071.

MARINE...SCA ON THE OCEAN AND DE BAY.

RPW
Hazardous weather outlook, Mar 20, 6:00 AM EST, 16 hours 18 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SOME FREEZING RAIN WILL OCCUR THIS MORNING...MAINLY OVER HIGHER
ELEVATIONS OF CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND SUSSEX
COUNTY IN NEW JERSEY. A WINTER WEATHER ADVISORY IS IN EFFECT.

MINOR TO MODERATE COASTAL FLOODING IS POSSIBLE AROUND THE TIME OF
HIGH TIDE THIS MORNING AND AGAIN THIS EVENING ALONG THE JERSEY
SHORE...ESPECIALLY IN THE BACK BAYS.  A COASTAL FLOOD WARNING
REMAINS IN EFFECT FOR THE JERSEY SHORE.

HEAVY RAINS OF ONE TO TWO INCHES ARE EXPECTED THIS AFTERNOON AND
TONIGHT OVER THE ENTIRE AREA. THIS RAIN ALONG WITH MELTING SNOW MAY
CAUSE FLOODING ALONG RIVERS AND STREAMS.  A FLOOD WATCH REMAINS IN
EFFECT FOR INLAND AREAS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON
AND EVENING.  SOME STORMS COULD CONTAIN LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY OVER THE DELMARVA AND SOUTHERN NEW JERSEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED FRIDAY AFTERNOON OR EVENING.

AMC

In the hours before

Special weather statement, Mar 20, 6:55 PM EST, 3 hours 23 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ069>071-210900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EST THU MAR 20 2003

..MINOR TIDAL FLOODING IS EXPECTED OVERNIGHT ALONG THE COASTS OF
DELAWARE BAY AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND
ITS TRIBUTARIES
...MINOR TIDAL FLOODING IS ALSO POSSIBLE OVERNIGHT ALONG THE MARYLAND
UPPER EASTERN SHORE...

PERSISTENT EAST TO SOUTHEAST WINDS HAVE RAISED WATER LEVELS IN THE
CHESAPEAKE AND DELAWARE BAYS...INCLUDING THE TIDAL PORTION OF THE
DELAWARE RIVER. HEAVY RAIN THIS EVENING AND RUNOFF FROM THE HEAVY
RAIN OVERNIGHT WILL ONLY ADD TO THE WATER LEVELS.

HIGHER THAN NORMAL TIDES HAVE BEEN OCCURRING...AND MINOR TIDAL
FLOODING IS EXPECTED NEAR THE TIME OF HIGH TIDE TONIGHT IN DELAWARE
BAYS...AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS
TRIBUTARIES. MINOR TIDAL FLOODING IS POSSIBLE TONIGHT ALONG THE
UPPER EASTERN SHORE OF MARYLAND.

SOME TIDAL FLOODING OCCURRED EARLY THIS MORNING ALONG THE ADMIRAL
WILSON BOULEVARD AND THIS SHOULD OCCUR AGAIN THIS EVENING. IN
ADDITION...SOME OF THE ROADS IN PHILADELPHIA THAT RUN ALONG THE
DELAWARE RIVER COULD ALSO SEE SOME FLOODING.

BE PREPARED FOR POSSIBLE ROAD CLOSINGS AROUND THE TIME OF HIGH TIDE.
DO NOT DRIVE AROUND BARRICADES OR THROUGH FLOODED AREAS. THE WATER
MAY BE DEEPER THAN YOU THINK.

TFG/CORRECTED HEADLINE
Special weather statement, Mar 20, 6:55 PM EST, 3 hours 23 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ069>071-210900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EST THU MAR 20 2003

..MINOR TIDAL FLOODING IS EXPECTED OVERNIGHT ALONG THE COASTS OF
DELAWARE BAY AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND
ITS TRIBUTARIES
...MINOR TIDAL FLOODING IS ALSO POSSIBLE TODAY ALONG THE MARYLAND
UPPER EASTERN SHORE...

PERSISTENT EAST TO SOUTHEAST WINDS HAVE RAISED WATER LEVELS IN THE
CHESAPEAKE AND DELAWARE BAYS...INCLUDING THE TIDAL PORTION OF THE
DELAWARE RIVER. HEAVY RAIN THIS EVENING AND RUNOFF FROM THE HEAVY
RAIN OVERNIGHT WILL ONLY ADD TO THE WATER LEVELS.

HIGHER THAN NORMAL TIDES HAVE BEEN OCCURRING...AND MINOR TIDAL
FLOODING IS EXPECTED NEAR THE TIME OF HIGH TIDE TONIGHT IN DELAWARE
BAYS...AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS
TRIBUTARIES. MINOR TIDAL FLOODING IS POSSIBLE TONIGHT ALONG THE
UPPER EASTERN SHORE OF MARYLAND.

SOME TIDAL FLOODING OCCURRED EARLY THIS MORNING ALONG THE ADMIRAL
WILSON BOULEVARD AND THIS SHOULD OCCUR AGAIN THIS EVENING. IN
ADDITION...SOME OF THE ROADS IN PHILADELPHIA THAT RUN ALONG THE
DELAWARE RIVER COULD ALSO SEE SOME FLOODING.

BE PREPARED FOR POSSIBLE ROAD CLOSINGS AROUND THE TIME OF HIGH TIDE.
DO NOT DRIVE AROUND BARRICADES OR THROUGH FLOODED AREAS. THE WATER
MAY BE DEEPER THAN YOU THINK.

TFG
Special weather statement, Mar 20, 8:32 PM EST, 1 hour 46 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ069>071-210900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EST THU MAR 20 2003

..MINOR TIDAL FLOODING IS EXPECTED OVERNIGHT ALONG THE COASTS OF
DELAWARE BAY AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND
ITS TRIBUTARIES
...MINOR TIDAL FLOODING IS ALSO POSSIBLE OVERNIGHT ALONG THE MARYLAND
UPPER EASTERN SHORE...

PERSISTENT EAST TO SOUTHEAST WINDS HAVE RAISED WATER LEVELS IN THE
CHESAPEAKE AND DELAWARE BAYS...INCLUDING THE TIDAL PORTION OF THE
DELAWARE RIVER. HEAVY RAIN THIS EVENING AND RUNOFF FROM THE HEAVY
RAIN OVERNIGHT WILL ONLY ADD TO THE WATER LEVELS.

HIGHER THAN NORMAL TIDES HAVE BEEN OCCURRING...AND MINOR TIDAL
FLOODING IS EXPECTED NEAR THE TIME OF HIGH TIDE TONIGHT IN DELAWARE
BAYS...AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS
TRIBUTARIES. MINOR TIDAL FLOODING IS POSSIBLE TONIGHT ALONG THE
UPPER EASTERN SHORE OF MARYLAND.

SOME TIDAL FLOODING OCCURRED EARLY THIS MORNING ALONG THE ADMIRAL
WILSON BOULEVARD AND THIS SHOULD OCCUR AGAIN THIS EVENING. IN
ADDITION...SOME OF THE ROADS IN PHILADELPHIA THAT RUN ALONG THE
DELAWARE RIVER COULD ALSO SEE SOME FLOODING.

BE PREPARED FOR POSSIBLE ROAD CLOSINGS AROUND THE TIME OF HIGH TIDE.
DO NOT DRIVE AROUND BARRICADES OR THROUGH FLOODED AREAS. THE WATER
MAY BE DEEPER THAN YOU THINK.

TFG/CORRECTED HEADLINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Delaware

When
March 20, 10:18 PM EST to 11:05 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Flood, Chester

When
March 20, 11:26 PM EST to March 21, 12:38 AM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352427, 5352426.